Tennessee, 2005

Damaging Wind in Tennessee, December 28, 2005

December 28, 2005 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 28, 2:55 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 28, 2:55 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EST WED DEC 28 2005

.SHORT TERM...(TONIGHT AND THURSDAY)...DEEP UPPER TROUGH ACROSS
ILLINOIS WILL MOVE EAST OVER THE OHIO AND TENNESSEE VALLEYS TONIGHT
AND THURSDAY. ASSOCIATED COLD FRONT WAS LOCATED ACROSS MIDDLE
TENNESSEE TO NORTHERN ALABAMA WITH STRONG SOUTHERLY WINDS AHEAD OF
THE FRONT PULLING SURFACE DEWPOINTS INTO THE 50S OVER PARTS OF THE
FORECAST AREA.  THE BOUNDARY LAYER JET WILL INCREASE THE LOW LEVEL
MOISTURE OVER THE FORECAST AREA TODAY WITH SOME BREAKS IN THE
CLOUDS...AIRMASS WELL CONTINUE TO DESTABILIZE THE AIRMASS.

AS THE COLD POOL ALOFT MOVES ACROSS TODAY...WBZ WILL BE QUITE LOW
(AROUND 6 KFT OR LESS) WITH A FAIRLY STRONG LOW LEVEL JET (35-45 KNOTS).
LATEST NAM CAPES AND LIFTED INDICES SUGGEST ATMOSPHERE WILL BE
UNSTABLE ENOUGH TO SUPPORT THUNDERSTORM DEVELOPMENT. ALSO...NAM
SHOWS FORECAST AREA UNDER FAVORED LEFT FRONT QUADRANT OF UPPER JET.

LATEST SWOMCD...STATES THAT A SEVERE THUNDERSTORM WATCH MAY BE REQUIRED
SOON. MAIN CONCERN IS LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.
SHEAR PROFILE ALSO SUPPORTS SUPERCELL DEVELOPMENT AND ROTATION WITH
AFTERNOON AND EVENING STORMS AS WELL...WHICH WILL ENHANCE UPDRAFT.

WILL CONTINUE MENTIONING OF LARGE HAIL AND DAMAGING WINDS THIS
EVENING. AFTER FROPA...NAM SHOWS A GOOD DEAL OF LOW STRATU-CU MOVING
ACROSS THE REGION OVERNIGHT AND THURSDAY. ENOUGH LOW LEVEL MOISTURE
AND UPSLOPE FLOW TO SCATTERED SHOWERS...ESPECIALLY HIGHER ELEVATIONS
TONIGHT AND THURSDAY MORNING. TEMPERATURE PROFILE BECOMES COLD ENOUGH
FOR PRECIPITATION TO CHANGE TO SNOW FOR THE HIGHER TERRAIN. SNOW
ACCUMULATIONS UP TO 1 INCH POSSIBLE FOR ELEVATIONS 4 KFT OR MORE.

LOW CLOUDS AND COLD NORTHWEST WINDS WILL PRODUCE A RAW DAY FOR THURSDAY
WITH LITTLE IF ANY TEMPERATURE RISE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...HIGH PRESSURE
MOVES THROUGH THE AREA THU NGT AND EARLY FRI. A LOW PRESSURE SYSTEM
MOVES EAST ACRS THE LOWER GRTLKS EARLY WEEKEND. BEST CHC OF PCPN
WILL BE EARLY SAT BEFORE FRONT SWINGS INTO S APPALACHIANS. GOOD WARM
UP BEGINS SUN AND CONTINUES THROUGH MON AS SLOW MOVING SYSTEM
APPROACHES FROM W. BEST PCPN CHCS WITH THIS SYSTEM LATE MON/EARLY
TUE. ANOTHER LOW FOLLOWS SUITE WITH A FRONT APPROACHING LATE WED.
CONFIDENCE TOO LOW ON TIMING SO HAVE LEFT THAT DAY DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             41  44  31  56 /  50  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  39  41  30  53 /  70  40  10  10
OAK RIDGE, TN                       39  40  29  52 /  70  30  10  10
TRI CITIES AIRPORT, TN              38  40  28  50 / 100  50  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH/SON
Hazardous weather outlook, Dec 28, 9:52 AM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 AM EST WED DEC 28 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-291000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
952 AM EST (852 AM CST) WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A DEEP UPPER TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL
MOVE EAST ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST
NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING.  INCREASING SOUTHERLY
WINDS AHEAD OF THIS SYSTEM WILL PULL MOISTURE BACK INTO THE REGION.
AS THE COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY...SHOWERS
AND THUNDERSTORMS WILL DEVELOP OVER MIDDLE TENNESSEE AND
ALABAMA...THEN SWEEP ACROSS THE REGION THIS AFTERNOON AND EARLY
EVENING.  DUE TO THE COLD AIR ALOFT...SOME OF THESE STORMS MAY
PRODUCE LARGE HAIL UP TO NICKEL SIZE.  ALSO...THE STRONG WINDS ALOFT
MAY PRODUCE ISOLATED DAMAGING WINDS WITH THE STRONGER THUNDERSTORMS.

THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH
OF A LINE FROM ONEIDA TO KNOXVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Special weather statement, Dec 28, 10:09 AM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1009 AM EST WED DEC 28 2005

NCZ060-061-TNZ012>014-035>041-067>074-081>087-098>102-282200-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-NORTH SEVIER-
NORTHWEST COCKE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-SCOTT TN-
SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST MONROE-UNION-WEST POLK-
1009 AM EST (909 AM CST) WED DEC 28 2005

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EARLY EVENING...

A COLD UPPER TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS LATER THIS AFTERNOON AND EARLY
EVENING.  INCREASING SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL
HELP DESTABILIZE THE AIRMASS ACROSS MUCH OF EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA TODAY.  AS A
COLD FRONT MOVES ACROSS THE AREA...SHOWERS AND THUNDERSTORMS
WILL DEVELOP OVER MIDDLE TENNESSEE AND ALABAMA...THEN MOVE NORTHEAST
ACROSS THE REGION THIS AFTERNOON.

DUE TO THE STRONG WINDS AND COLD AIR ALOFT...SOME OF THESE STORMS
MAY BECOME SEVERE PRODUCING LARGE HAIL UP TO NICKEL SIZE AND DAMAGING
STRAIGHT LINE WINDS.  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
WILL BE ALONG AND SOUTH OF A LINE FROM ONEIDA TO KNOXVILLE.

RESIDENTS ACROSS EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA SHOULD
STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TV
STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNING FROM YOUR
NATIONAL WEATHER SERVICE.  SPOTTER ACTIVATION MAY BE REQUIRED LATER
TODAY.

DH
Local storm report, Dec 28, 2:38 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             CAGLE                   35.47N 85.46W
12/28/2005  1.75 INCH        SEQUATCHIE         TN   TRAINED SPOTTER

&&

The radar

The Northeast Alabama radar (KHTX), 134 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meigs

When
December 28, 4:05 PM EST to 4:20 PM EST
Where
Meigs County, Countywide
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
35.517, -84.800

Numerous trees down along Hwy 58.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483952.